Utah, 2020

High Wind in Utah, February 2, 2020

February 2, 2020 · NWS SLC · 2 events in 2 counties and zones

High winds developed briefly behind a cold front passage, mainly impacting the Interstate 80 corridor through the West Desert to Wendover, UT.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

High winds developed briefly behind a cold front passage, mainly impacting the Interstate 80 corridor through the West Desert to Wendover, UT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 2, 3:45 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Feb 2, 3:45 PM MST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
345 PM MST Sun Feb 2 2020

.SYNOPSIS...
A strong and cold storm system will impact the region Sunday
night through Monday night, with much colder temperatures lingering
into mid week. An active weather pattern will persist through
late week.

&&

.SHORT TERM (THROUGH 12Z WEDNESDAY)...
A significant winter storm will greatly impact travel late tonight
into Monday night. Winter Storm Warnings remain in effect.

Approaching height falls and increasing momentum as the 700mb jet
develops across southwest Utah today has promoted gusty pre-
frontal winds across much of southern and central Utah. A
tightening pressure gradient, significant pressure rises and
strong cold advection will support strong gusty northwest winds
across the West Desert, Castle Country and eventually gusty north
winds across outlying Dixie Monday afternoon and night. These
winds may last through Tuesday night across outlying Dixie.

Finally, a deepening storm system to look forward to. The storm
looks great, with strong height falls, cold advection, tropopause
fold, and jet structure, in addition to anomalously high
Precipitable Water values. Strong Frontogenesis is also indicated
along with strong omega through the Dendritic Snow Growth Zone.
The timing is perfect for significant impacts beginning with the
early portion of the Monday morning commute.

Strong gusty winds will locally create significant blowing snow
threat Monday into Monday night, creating additional visibility
restrictions.

This cold storm system will create a lower than typical Dendritic
Snow Growth zone, resulting in higher accumulations at low to mid
canyon vs. near the ridgetop. Snow Ratios in the valleys will be
just as high as the mountains.

Continued cold advection brings steep 700-500mb lapse rates into
Monday night. 700mb Northwest flow Monday is expected to shift to
the north Monday night. East-Northeast upslope flow is expected
Monday night across southwest Wyoming and the north slopes of the
Uinta Mountains.

Given all of this, several areas stand out as very favorable for
high snowfall totals. These include areas near Tooele, the
Salt Lake Valley and both west and east benches, southeast of
Utah Lake, and the I-15 corridor through west central and
southwest Utah.

The high temperature Monday along the Wasatch Front will come
during the early morning hours, with temperatures dropping during
the morning and steady in the lower to middle 20s during the
afternoon.

There should be enough cloud cover to prevent widespread fog
Monday night, though the airmass will support low temperatures in
the teens and single digits. There is a potential that lake
effect will continue into the Tooele Valley.

Building anticyclonic flow, warming aloft and strong height rises
will end the threat of precipitation Tuesday. Given the cold
start, temperatures will struggle to warm into the 20s.

A break in cloud cover is expected Tuesday night, so fog potential
will have to be monitored, especially in sheltered valleys.
Temperatures should be even colder than Monday night most
locations.

.LONG TERM (AFTER 12Z WEDNESDAY)...
Active weather will continue through the bulk of the long term
period, especially across the northern third of the area
(initially). Model consensus agrees the mean ridge position over
the eastern pacific will amplify north along roughly 135w Wed-Thu,
this allowing a relatively strong anticyclonic northwesterly flow
to spread across the north. A few players with this...deep
moisture advection, modest vapor transport remnant from a weak
atmospheric river overtopping the ridge (and inland), and strong
mid level warm advection providing dynamic lift. Widespread
snowfall across namely the northern third of the area through
Thursday night the result, with the northern mountains benefiting
from some orographic enhancement as well. The most likely outcome,
sensibly, are relatively light snowfall accumulations in the
northern valleys, but modest amounts in the northern mountains
accompanied with strong NW winds. Temps will be gradually
moderating during this window, with mixed p-type or even some
valley rain showers possible later Thursday into the nighttime
hours along portions of the Wasatch Front.

Thereafter focus turns back upstream to the next developing trough
which will be flattening, then overtopping, the eastern pacific
ridge next weekend. Ensemble clusters depict a high likelihood of
this trough amplifying south into the Great Basin later Saturday
into Sunday, but a fair bit of spread exists regarding the breadth
of amplification as noted in a comparison of the EPS and GEFS
ensemble means. 12z deterministic runs from the globals depict a
closed feature over the western Great Basin come Sunday. The primary
takeaway from all these points towards a high likelihood of a trough
in the area, at least some unsettled weather, but significance of
continues to have a variety possible outcomes.

&&

.AVIATION...
Significant winter storm tonight into Monday for the KSLC
terminal...Northwesterly winds currently in place are expected to
become moderately gusty through this evening, likely increasing to
borderline gusts to 30 mph overnight. VFR conditions are expected
to be maintained through this evening, but snow will begin
between 05-06z Mon bringing LIFR/IFR conditions thereafter through
at least midday Monday. Snow accumulations on untreated surfaces
within the 06z-18z window Monday morning are expected to be 4 - 7
inches, with periodic snowfall rates in excess of 1"/hr at times.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory from 7 PM this evening to 10 PM MST Monday for
     UTZ013-020-021.

     Winter Storm Warning from 10 PM this evening to 4 AM MST Tuesday
     for UTZ007>010-517-518.

     Winter Storm Warning from midnight tonight to 10 PM MST Monday
     for UTZ006.

     Winter Storm Warning from 10 PM this evening to 10 PM MST Monday
     for UTZ001-002-004-005.

     Winter Storm Warning from midnight tonight to 4 AM MST Tuesday
     for UTZ003.

     Wind Advisory until 4 AM MST Monday for UTZ015-016.

     Wind Advisory from 7 PM this evening to 4 AM MST Wednesday for
     UTZ019.

     Winter Weather Advisory from 2 AM to 10 PM MST Monday for UTZ011.

     Winter Storm Warning from 2 AM Monday to 4 AM MST Tuesday for
     UTZ014>016.

WY...Winter Storm Warning from midnight tonight to 10 PM MST Monday
     for WYZ021.

&&

SHORT TERM...10
LONG TERM/AVIATION...Merrill

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Feb 2, 3:50 PM MST, 5 hours before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
350 PM MST Sun Feb 2 2020

UTZ001>016-019>021-517-518-WYZ021-031400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
350 PM MST Sun Feb 2 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

A potent storm system will bring gusty winds and significant snow
accumulations over a large portion of the outlook area starting
overnight tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A potent storm system will bring significant snow accumulations
over a large portion of the outlook area starting tonight through
Monday night, causing significant travel impacts. Strong gusty
winds will develop today ahead of the cold front, then switch to
the northwest Monday afternoon and night. Much colder temperatures
will accompany this storm system, and linger through mid-week.

Another, warmer storm system will bring additional mountain
snowfall accumulations from late Wednesday through late Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

2 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
February 2, 8:50 PM MST to 9:30 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways

A peak wind gust of 66 mph was measured at the I-80 at MP 2 Tripod|sensor, with other measured gusts including 59 mph at the I-80 @ mp 29|sensor, and 61 mph at the Wendover Port of Entry sensor.

High Wind, Southwest Utah

When
February 2, 8:50 PM MST
Where
Southwest Utah forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A peak wind gust of 58 mph was measured at the I-15 at MP 57 Cedar City mesonet station.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878546, 878868.